Alert archive / New York / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Binghamton, NY

June 13, 2008Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 13, 2008, 7:14 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 7:14 PM EDT (23:14 UTC)
Expired
Jun 13, 2008, 10:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 120 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 132314
FFWBGM
NYC101-140215-
/O.NEW.KBGM.FF.W.0008.080613T2314Z-080614T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL STEUBEN COUNTY IN CENTRAL NEW YORK...

* UNTIL 1015 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA AND
  RURAL AREAS BETWEEN COHOCTON AND PRATTSBURG.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4258 7729 4239 7741 4243 7749 4258 7743

$$
2 follow-up statements
000 
WGUS71 KBGM 140005
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT FRI JUN 13 2008

NYC101-140215-
/O.CON.KBGM.FF.W.0008.000000T0000Z-080614T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEUBEN NY-
800 PM EDT FRI JUN 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
NORTH CENTRAL STEUBEN COUNTY...

AS OF 745 PM EDT...COUNTY EMERGENCY MANAGEMENT OFFICIALS CONFIRMED VERY
HEAVY RAINFALL HAD OCCURRED OVER NORTH CENTRAL PARTS OF THE COUNTY
BETWEEN COHOCTON AND ATLANTA. DOPPLER RADAR ESTIMATED THAT AROUND 
3.5 INCHES OF HAD FALLEN OVER THIS AREA...MOSTLY DURING THE HOUR 
BETWEEN 630 PM AND 730 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA AND
RURAL AREAS BETWEEN COHOCTON AND PRATTSBURG. THIS INCLUDES THE AREAS
AROUND TWELVE MILE CREEK...WEST CREEK AND TEN MILE CREEK.

THUNDERSTORMS HAVE ENDED OVER THE AREA AT THIS TIME...BUT THE PREVIOUS
HEAVY RAINFALL IS LIKELY TO CAUSE RAPID FLOODING ALONG STREAMS AND 
CREEKS IN THE WARNED AREA BETWEEN 8 PM AND 10 PM. GET TO HIGHER GROUND 
IF YOU OBSERVE FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4258 7729 4239 7741 4243 7749 4258 7743
TIME...MOT...LOC 2352Z 180DEG 0KT 4250 7740

$$
000 
WGUS71 KBGM 140045
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
841 PM EDT FRI JUN 13 2008

NYC101-140215-
/O.CON.KBGM.FF.W.0008.000000T0000Z-080614T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEUBEN NY-
841 PM EDT FRI JUN 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
NORTH CENTRAL STEUBEN COUNTY...

AT 836 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ACROSS THE WARNED AREA. THIS IS A RESULT OF VERY HEAVY RAIN 
WHICH FELL EARLIER THIS EVENING. SEVERAL ROADS IN THE VICINITY OF 
ROUTE 53 NEAR ATLANTA WERE REPORTED TO BE FLOODED. SEVERAL ROADS 
WERE ALSO WASHED OUT. 

ALTHOUGH THE RAIN HAS STOPPED...FLOODING IS EXPECTED TO CONTINUE FOR 
THE NEXT HOUR OR TWO AS THE WATER TAKES A WHILE TO RECEDE. ONLY 
LIGHT SHOWERS ARE EXPECTED THE REMAINDER OF THE EVENING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATLANTA 
AND RURAL SECTIONS OF NORTH CENTRAL STEUBEN COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4258 7729 4239 7741 4243 7749 4258 7743
TIME...MOT...LOC 0041Z 180DEG 0KT 4250 7740

$$


PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:11 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 13, 3:11 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT FRI JUN 13 2008

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS INTO NEW YORK AND PENNSYLVANIA DURING
SATURDAY. BEHIND THE FRONT...MAINLY DRY WEATHER CAN BE EXPECTED
FOR SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SOME CONVECTION POPPING UP THIS AFTN ALONG LAKE ERIE SHORE, WITH
MORE SHOWERS AND STORMS LOCATED IN WESTERN PA. WOULDNT BE
SURPRISED TO SEE A SHRA OR STORM IN FAR WESTERN OR SOUTHWEST ZONES
LATE THIS AFTN, BUT STORMS MOVING TWD MUCH DRIER AIRMASS LOCATED
IN ERN NY AND NEW ENGLAND...WITH DEWPOINTS IN THE MID 50S SHOULD
HELP STORMS TO DIE OUT AS THEY MOVE EAST...SIMILAR TO WHAT WE SAW
THIS MRNG WITH THE STORMS ACROSS WRN NY. DID INCLUDE JUST LOW CHC
POP FAR WEST LATE THIS AFTN/EARLY EVENING BEFORE LOSS OF MAX
HEATING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
COLD FRONT APPROACHES SATURDAY, WITH THE NAM AND GFS SIMILAR IN
BRINGING THE BOUNDARY INTO FAR WRN NY AROUND 12Z. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE WRN FA AROUND MID MORNING,
REACHING ERN AREAS AROUND EARLY AFTN. SEVERE POTENTIAL STILL DOES
NOT LOOK HIGH GIVEN ONLY WEAK TO MODERATE INSTABILITY AND SHEAR.
LOCAL SIMILAR SOUNDINGS FOR TOMORROW SHOW SEVERAL LINES OF SHRA
WITH WEAK CONVECTION...POSSIBLY JUST ISOLATED STRONGER CELLS THAT
WILL NEED TO BE MONITORED.

PRECIP CLEARS THE EASTERN FA BY EARLY EVENING WITH SFC RIDGE
BUILDING OVER THE AREA FOR SATURDAY NIGHT INTO SUNDAY. ANOTHER
COLD FRONT WILL BRING NEXT CHC FOR PRECIP LATE SUNDAY INTO MONDAY
AS UPPER LOW BEGINS TO DIG SWD INTO UPPER GREAT LAKES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WEATHER WITH COLD FRONT MONDAY NIGHT THEN AN UPPER LEVEL
TROF AND COLD CORE TUESDAY ON. ALL MID RANGE MODELS HAVE THIS TROF
BUT DO NOT AGREE WITH WHERE IT WILL SET UP AND REMAIN. MOST MODELS
HAVE THE TROF CENTERED OVER SE ONTARIO AND SW QUEBEC THEN MOVING
EAST OUT OUR CWA LATE IN THE WEEK. WITH THE TROF AND NW FLOW
EXPECT SHOWERS AND COOLER WEATHER FOR THE PERIOD. TIMING ON
SHOWERS WILL DEPEND ON WHERE THE TROF SETS UP AND SHORT WAVES.
BEYOND THAT AFTN WOULD BE MOST LIKELY TIMING DUE TO DAYTIME
HEATING. USED HPC GUIDANCE WHICH WAS CLOSE TO PREVIOUS AND GMOS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGH TAF PERIOD. PRIMARILY SCT MID/HIGH CLOUDS.
SOME SCATTERED CU AROUND 5K FT THIS AFTN. STILL THE POSSIBILITY
OF ISOLATED CONVECTION THIS AFTN BUT DUE TO VERY LIMITED AREAL
EXTENT NOT INCLUDED IN TAFS ATTM. MOST LIKELY PLACE FOR SHOWERS AT
SYR BUT EVEN THEN LOW CHC. LATE TONIGHT INTO SATURDAY CONVECTIVE
DEBRIS FROM SW ONTARIO AND OHIO CONVECTION COULD BE ENOUGH MID
LEVEL MOISTURE FOR A BROKEN MID DECK.

S WIND AT 5 TO 10 KTS THIS AFTN BECOMING LIGHT SE AGAIN TONIGHT.
EXCEPTION AT RME WHERE WINDS SE TO E CHANNELED UP THE MOHAWK
VALLEY. ON SATURDAY...WINDS SHIFT TO SW AND INCREASE TO NEARLY 10
KTS BY 18Z.

OUTLOOK...
SATURDAY AFTN AND EVENING...SHRA/TSRA LIKELY WITH PSBL MVFR
RESTRICTIONS AS A COLD FRONT CROSSES THE AREA.

SAT OVERNIGHT...PRECIP CLEARS THE AREA AROUND MIDNIGHT WITH VFR
EXPECTED.

SUNDAY...VFR UNDER HIPRES.

SUNDAY NIGHT THROUGH MONDAY NIGHT...COLD FRONT APPROACHES MONDAY WITH
CHC FOR SHRA/TSRA WITH MVFR RESTRICTIONS.

TUESDAY THROUGH WEDNESDAY...MOSTLY VFR WITH OCNL MVFR RESTRICTIONS
POSSIBLE BHND DEPARTING SYSTEM. MVFR CONDITIONS IN SCT SHOWERS AND
VALLEY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 13, 3:23 AM EDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 AM EDT FRI JUN 13 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
323 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY, BRINGING
THUNDERSTORMS THROUGH NY AND PA. AT THIS POINT THE THREAT FOR
SEVERE WEATHER IS LOW, DUE TO MARGINAL INSTABILITY IN THE
ATMOSPHERE. A FEW STORMS MAY APPROACH SEVERE CRITERIA, WITH
DAMAGING WINDS AND HAIL. HOWEVER NO WIDESPREAD SEVERE ACTIVITY IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

In the hours before

Special weather statement, Jun 13, 6:18 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
618 PM EDT FRI JUN 13 2008

NYZ022-132315-
STEUBEN NY-
618 PM EDT FRI JUN 13 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES WEST
  OF TROUPSBURG...AND MOVING EAST AT 31 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADDISON AT 700 PM EDT...
  CAMPBELL AT 710 PM EDT...
  PAINTED POST AND CORNING AT 715 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, Jun 13, 7:01 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
701 PM EDT FRI JUN 13 2008

NYZ015-022-132345-
STEUBEN NY-YATES NY-
701 PM EDT FRI JUN 13 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF ITALY TO ITALY
  TO PORTER CORNER...AND MOVING NORTHEAST AT 14 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PENN YAN AND MIDDLESEX AT 740 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Local storm report, Jun 13, 7:03 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
703 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     COHOCTON                42.50N 77.50W
06/13/2008                   STEUBEN            NY   PUBLIC

            LARGE BRANCHES BROKEN.

&&

MJN
Local storm report, Jun 13, 7:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     ATLANTA                 42.55N 77.48W
06/13/2008                   STEUBEN            NY   PUBLIC

            LARGE BRANCHES BROKEN.

&&

MJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:02 PM EDTSevere Thunderstorm WarningBGMSteuben43 min
Jun 13, 6:38 PM EDTAreal Flood AdvisoryBGMSteuben2 hr
Jun 13, 6:46 PM EDTSevere Thunderstorm WarningBGMSteuben44 min
Jun 13, 7:30 PM EDTSevere Thunderstorm WarningBGMSteuben, Yates45 min

Nearby

Flash Flood Warnings in New York, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.